Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 83, NWS Paducah, KY

July 12, 2011Jackson County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 12, 2011, 8:34 PM CDT for Jackson County, Williamson County, Illinois. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2011, 8:34 PM CDT (01:34 UTC)
Expired
Jul 12, 2011, 10:00 PM CDT
In force
86 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 77 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WGUS53 KPAH 130134
FFWPAH
ILC077-199-130300-
/O.NEW.KPAH.FF.W.0083.110713T0134Z-110713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
834 PM CDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL JACKSON COUNTY IN SOUTHERN ILLINOIS...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 1000 PM CDT.

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
TORRENTIAL RAIN FROM THUNDERSTORMS. RAINFALL RATES WERE ESTIMATED 
NEAR 1 INCH IN 30 MINUTES. 

THE CITY OF CARBONDALE WILL LIKELY EXPERIENCE MAJOR STREET FLOODING. 
AN ADDITIONAL ONE HALF INCH TO ONE INCH OF RAIN IS LIKELY BEFORE THE 
RAIN TAPERS OFF. 

* LOCATIONS IN THE WARNING INCLUDE...
  CARBONDALE...
  CARTERVILLE...
  CAMBRIA...
  CRAINVILLE...
  ENERGY...
  DE SOTO...
  HERRIN...
  MARION...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3782 8879 3761 8880 3762 8927 3784 8923

$$
1 follow-up statement
780 
WGUS73 KPAH 130220
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
920 PM CDT TUE JUL 12 2011

ILC077-199-130300-
/O.CON.KPAH.FF.W.0083.000000T0000Z-110713T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JACKSON IL-WILLIAMSON IL-
920 PM CDT TUE JUL 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WILLIAMSON AND EAST CENTRAL JACKSON COUNTIES IN SOUTHERN ILLINOIS...

AT 915 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
TORRENTIAL RAINS CAUSED STREET FLOODING IN CARBONDALE. A FEW 
VEHICLES WERE STRANDED IN FLOODWATER. CONDITIONS WERE BEGINNING TO 
IMPROVE AS OF 915 PM.

A FEW POCKETS OF MODERATE TO HEAVY RAIN WILL PERSIST OVER THE WARNED 
AREA THROUGH 10 PM. STREET AND SMALL STREAM FLOODING MAY LINGER 
UNTIL THE RAIN TAPERS TO SHOWERS AROUND 10 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3782 8879 3761 8880 3762 8927 3784 8923

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 8:09 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 12, 8:09 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT TUE JUL 12 2011

.UPDATE...
UPDATED AVIATION SECTION

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE DURING THE FIRST PERIOD WITH
HEAT AND SVR TSTM WATCH.

THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE OVER THE AREA
COMBINED WITH TRAPPED LOW LEVEL MOISTURE HAS ONCE AGAIN PRODUCED
HEAT INDICES AT OR ABOVE 110 DEGREES AT VIRTUALLY ALL LOCATIONS
WITHIN OUR CWA THIS AFTERNOON.

SYNOPTICALLY THE CENTER OF THE UPPER RIDGE HAS SLID SOUTH OF OUR
AREA. THIS HAS ALLOWED A MINIMAL AMOUNT OF COOLING IN THE MID
LEVELS OF THE ATMOSPHERE THUS WEAKENING THE CAP. IT HAS ALSO ALLOWED
A SFC BOUNDARY THAT WAS NORTH OF OUR CWA TO BEGIN TO MOVE TOWARD
OUR NORTHERN BORDERS. THIS COMBINED WITH WEAK UPPER LEVEL RIPPLES
OF ENERGY RIDING ALONG THE NORTHERN FRINGES OF THE UPPER LEVEL
RIDGE HAS CAUSED CONVECTION TO BREAK OUT ACROSS THE NORTHERN AND
NORTHEASTERN SECTIONS OF THE CWA AT THE TIME OF THIS WRITING.

AS THE UPPER RIDGE CONTINUES TO GET SUPPRESSED FARTHER TO THE
SOUTH AND WEST...HIGH PRESSURE OVER THE GREAT LAKES WILL SLOWLY PUSH
A BACK DOOR COLD FRONT ACROSS OUR REGION THROUGH THURSDAY. AS THE
FRONTAL BOUNDARY MOVES TO THE SOUTH AND WEST...PRECIP CHANCES WILL
DECREASE FROM NORTHEAST TO SOUTHWEST.

AFTER A BRIEF RESPITE THURSDAY NIGHT...AN UPPER RIDGE BEGINS TO
PUSH EASTWARD OUT OF THE CENTRAL PLAINS INTO THE NORTHWEST HALF OF
OUR CWA. AT THE SAME TIME THERE WILL BE PLENTY OF LOW LEVEL MOISTURE
OVER THE SOUTHEAST SECTIONS...AND A SURFACE BOUNDARY STALLED OUT
JUST SOUTH AND WEST OF OUR CWA. AS A RESULT...THERE IS A SMALL
CHANCE OF PRECIP OVER THE SOUTHEAST SECTIONS BOTH FRIDAY AND
SATURDAY.

THROUGH THE REST OF THE FORECAST PERIOD...ALTHOUGH MODELS STILL
NOT IN THE BEST AGREEMENT...THE UPPER RIDGE IS FORECAST TO BUILD
BACK ACROSS THE ENTIRE CWA...SO PRECIP CHANCES ARE SLIM TO NONE.
HOWEVER...AS A RESULT WE WILL SEE AN INCREASE IN BOTH TEMPERATURES
AND DEWPOINTS BY THE END OF THE WEEKEND INTO THE EARLY PART OF
NEXT WEEK.

&&

.AVIATION...
NUMEROUS THUNDERSTORMS ACROSS THE KOWB/KEVV AREAS WILL DIMINISH VERY
SLOWLY THROUGH THE FIRST HALF OF THE NIGHT. LOCAL IFR CONDITIONS
LIKELY WITH THE STRONGER CELLS. AT THE KPAH/KCGI SITES...THERE WILL
BE ISOLATED STORMS THROUGH THE NIGHT. SURFACE WINDS WILL BE STRONGLY
AFFECTED BY THE STORMS. SOME LIGHT FOG/HAZE IS LIKELY LATE TONIGHT
DUE TO MOIST GROUND AND SOME PARTIAL CLEARING. THERE COULD BE MORE
STORMS ON WEDNESDAY...PRIMARILY IN THE KCGI AND KPAH AREAS. COVERAGE
OF STORMS SHOULD BE ISOLATED...SINCE THE FRONT WILL BE THROUGH THE
AREA.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
     CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
     FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
     MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
     WEBSTER.

MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
BOLLINGER-     BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
MADRID-PERRY      MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR
ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
     PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

JAP/MY
Hazardous weather outlook, Jul 12, 5:44 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT TUE JUL 12 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
544 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 9 PM FOR THAT PART
OF THE QUAD STATE GENERALLY NORTH OF A LINE FROM CARBONDALE
ILLINOIS TO ROCKPORT INDIANA.

THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE
REGION...EXCEPT FOR LOCATIONS SOUTH AND WEST OF A LINE FROM
GREENVILLE MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON. A FEW STORMS IN THE RISK AREA MAY PULSE
UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS. GIVEN THE HIGH
WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL RAINFALL...CAPABLE OF
PRODUCING ISOLATED FLASH FLOODING...WILL BE A CONCERN...ALONG WITH
FREQUENT AND DANGEROUS LIGHTNING.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS OF THE QUAD
STATE REGION GENERALLY SOUTH OF A LINE FROM CARBONDALE ILLINOIS
TO OWENSBORO KENTUCKY THROUGH 9 PM CDT. PLEASE REFER TO THE
LATEST EXCESSIVE HEAT WARNING ISSUED BY THE NATIONAL WEATHER
SERVICE IN PADUCAH FOR DETAILS AND PRECAUTIONS.

MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT
CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL
POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH
THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED
BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL
OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED
DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST
OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.

MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE
WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS
AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE
CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON...ESPECIALLY OVER
THE NORTHEAST HALF OF THE QUAD STATE REGION.

In the hours before

Local storm report, Jul 12, 6:09 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HEAVY RAIN       PRINCETON               38.36N 87.57W
07/12/2011  M2.50 INCH       GIBSON             IN   PUBLIC

&&

MY
Local storm report, Jul 12, 6:18 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
07/12/2011  E0.00 INCH       VANDERBURGH        IN   EMERGENCY MNGR

            FLOODING ON THE LLOYD EXPRESSWAY IN EVANSVILLE

&&

MY
Local storm report, Jul 12, 6:25 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLOOD            EVANSVILLE              37.98N 87.54W
07/12/2011                   VANDERBURGH        IN   EMERGENCY MNGR

            FLOODING ON LLOYD EXPRESSWAY AND MARYLAND ST IN SW
            EVANSVILLE.

&&

DP
Local storm report, Jul 12, 6:26 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLOOD            PETERSBURG              38.49N 87.28W
07/12/2011                   PIKE               IN   LAW ENFORCEMENT

            SEVERAL ROADS FLOODING IN PETERSBURG ANS OTWELL.

&&

DP
Local storm report, Jul 12, 8:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
820 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND DMG     FRANCISCO               38.33N 87.45W
07/12/2011                   GIBSON             IN   PUBLIC

            TREES AND POWER LINES DOWN

&&

MY
Local storm report, Jul 12, 8:21 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
821 PM CDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
07/12/2011  M2.75 INCH       GIBSON             IN   PUBLIC

&&

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTAreal Flood AdvisoryPAHFranklin, Jefferson, Perry2 hr
Jul 12, 7:59 PM CDTAreal Flood AdvisoryPAHWabash2 hr
Jul 12, 9:05 PM CDTAreal Flood AdvisoryPAHHardin, Johnson, Massac, Pope55 min
Jul 12, 9:33 PM CDTSevere Thunderstorm WarningPAHMassac, Pope27 min
Jul 12, 9:43 PM CDTAreal Flood AdvisoryPAHMassac, Pope, Pulaski62 min
Jul 12, 9:49 PM CDTAreal Flood AdvisoryPAHAlexander, Pulaski, Union116 min
Jul 12, 11:01 PM CDTAreal Flood AdvisoryPAHAlexander59 min

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.